NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, October 25, 2014
Azoran, blood cells, alternative
My father has MG and recently his blood test showed reduced blood cell counts. Doctor has advised to not to take azoran and get the blood report each 15 days.
Now, if found azoran is the reason for low cell count, what could be the next step? Can he restart taking azoran or he needs to move to some other option? What are the safe steps to take in this kind of situations?
Azathioprine is effective in controlling MG but it has significant side effects.
It is important to work carefully with your doctor as your father's current situation involves the balancing benefits vs. side effects.
Some of the major factors I consider are:
1. How bad or dangerous has the MG been in the past?
2. What is the control like on azathioprine?
3. How bad are the blood counts? (Some mild changes are expected and are a not cause for stopping the drug.)
4. What are my other treatment options? (Usually we think of pyridostigmine, prednisone, and mycophenolate. Mycophenolate can be used instead of azathioprine, but it is not without risk and also can be very expensive.)
This situation requires careful thought. Make sure you work closely with your doctor. (You will often need help from a neurologist who takes care of many patients with MG.)
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati